West Virginia, 2005Damaging Winds in West Virginia, June 8, 2005
June 8, 2005 · NWS RLX · 3 events in 2 counties and zones
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 8, 2:55 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 8, 2:55 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
355 PM EDT WED JUN 8 2005
.SHORT TERM (REST OF TONIGHT)...
WEAK DIV ALOT OVER THE SOUTHERN PORTION OF FORECAST AREA AND WEAK SE
FLOW INTO MOUNTAINS IS DRIVING THE PRECIPITATION THIS AFTERNOON WITH
THE SUN. WHEN THE SUN GOES DOWN THE PRECIP IS EXPECTED TO DIE AS IT
IS SERVING AS A TRIGGER. LOW TEMPERATURES TONIGHT ARE A BIT ABOVE
GUIDANCE AS THERE WILL BE A GOOD AMOUNT OF MOISTURE AROUND.
&&
.LONG TERM (THURSDAY THROUGH WEDNESDAY)...
THE UPPER LEVEL RIDGE OVER THE EASTERN THIRD OF THE US WILL CONTINUE
TO BE THE DOMINATE WEATHER FEATURE FOR THE NEXT 6 DAYS. MOISTURE
WILL BE PLENTIFUL OVER THIS PERIOD...BUT THERE DOES NOT SEEM TO BE
ANY ORGANIZE LIFTING MECHANISM...SHORTWAVE OR SYNOPTIC SCALE
BOUNDARY...TO PROVIDE ANY ORGANIZED CONVECTION. SO AT THIS
TIME...HAVE KEPT POPS ON THE LOW SIZE OF CHANCE DESPITE THE
GUIDANCE PROVIDING HIGH CHANCE TO LIKELY NUMBERS. ALSO WHILE CLOUDS
WILL BE AROUND...NOT EXPECTING OVERCAST TYPE CONDITIONS SO HAVE
STAYED HIGH ON THE TEMPERATURES THAN THE MAV OR MET NUMBERS HAVE
PROVIDED FOR THURSDAY INTO SATURDAY. BUT WITH THE HIGH
PWS...BETWEEN 1.5 AND 1.75 INCHES...ANY SHOWERS THAT DUE DEVELOP
COULD PRODUCE HEAVY RAIN AND WOULD BE SLOW MOVING...SO WILL NEED TO
WATCH FOR ANY LOCAL WATER PROBLEMS THAT COULD DEVELOP.
FOR SUNDAY THROUGH WEDNESDAY...WITH THE UPPER LEVEL RIDGE STILL IN
PLACE...WILL BE WATCHING THE NORTHWARD PROGRESSION OF A POTENTIAL
TROPICAL CYCLONE. THE REGION COULD BE ON THE EASTERN SIDE OF THE
STORM...BASED ON A CURRENT TRACK THAT MOVES IT ACROSS WRN
OHIO...WHICH COULD LEAD TO A WET DAY ON SUNDAY NIGHT INTO MONDAY.
THIS SYSTEM BEARS WATCHING.
THE NEXT CHANGE IN THE PATTERN LOOKS LIKE IT COULD COME MID WEEK AS
A COLD FRONT FINALLY PUSHES ACROSS THE AREA BRINGING SOME DRY AND
COOLER AIR TO THE REGION. THE TIMING ON THIS FRONT STILL IS SUSPECT
HOWEVER AS THIS TIME OF THE YEAR THE FRONT TEND TO MOVE SLOW AND NOT
MAKE THE SOUTHWARD PROGRESSION THAT THE MODEL SUGGEST AT THIS RANGE
SO WILL CONTINUE TO FINE TUNE THIS AS THE FRONT GETS CLOSER NEXT
WEEK. SO HAVE STAY ON THE WARM SIDE WITH TEMPERATURES THROUGH NEXT
WEEK.
&&
.PREVIOUS DISCUSSION...
(ISSUED 1044 AM EDT WED JUN 8 2005)
SHORT TERM (REST OF TODAY)...
UPDATING FORECAST FOR THIS AFTERNOON TO FINE TUNE PRECIPITATION.
LATER IN AFTERNOON WILL BE BETTER FOR DEVELOPMENT. BUT WITH NO GOOD
TRIGGER THE CHANCES ARE SMALL. ALL MODELS APPEAR TO GIVE BETTER
CHANCE IN SOUTHERN HALF OF FORECAST AREA.
PREVIOUS DISCUSSION...
(ISSUED 701 AM EDT WED JUN 8 2005)
AVIATION (12Z TO 12Z)...
MVFR FOG WILL BURN OFF NEXT HOUR OR TWO. MID DECK OVER SOUTHERN
SITES AND MOVING INTO EKN WAS ALSO BEGINNING TO BREAK UP AND THIS
WILL CONTINUE...THOUGH SLOWLY...THROUGH THE COURSE OF THE MORNING.
THERE IS THE CHANCE FOR THUNDERSTORMS AGAIN TODAY...SOMEWHAT LESS AT
CKB AND EKN THAN AT OTHER SITES. SHOWERS AND THUNDERSTORMS COULD
FORM LATER THIS MORNING AS OPPOSED TO JUST THE MORE TYPICAL
AFTERNOON TIMING.
TONIGHT WILL BE SIMILAR TO THIS PAST NIGHT WITH MIST AND FOG FORMING
DURING THE LATTER PART OF THE NIGHT...EARLIER WHERE IT RAINS THIS
EVENING. DENSE FOG IS MOST LIKELY EKN BUT CAN OCCUR ALMOST ANYWHERE
SAVE PERHAPS BKW...THROUGH IT WOULD BE RIGHT NEAR THE END OF THE
PERIOD.
FLOW WILL BE LIGHT SOUTHERLY TODAY...THEN CALM TO LIGHT AND VARIABLE
TONIGHT. A WEAK SOUTHEAST PUFF WILL PERSIST AT BKW TONIGHT.
PREVIOUS DISCUSSION...
(ISSUED 425 PM EDT TUE JUN 7 2005)
LONG TERM (WEDNESDAY THROUGH MONDAY)...
UPPER LEVEL RIDGING...THE BERMUDA HIGH...WILL CONTROL THE WEATHER
FOR THE NEXT 7 DAYS. FOR WEDNESDAY AND THURSDAY... A WEAKNESS IN
THE RIDGE ALONG WITH A WEAK SHORTWAVE...SHOULD BE ABLE TO GENERATE
SCATTERED AFTERNOON AND EVENING CONVECTION ACROSS THE REGION AS LOW
LEVEL MOISTURE REMAINS PLENTIFUL. PRECIPITABLE WATER VALUES ARE
EXPECTED TO RISE TO ABOUT 1.5 INCHES. WITH THE WIND FLOW VERY
WEAK...ANY THUNDERSTORMS THAT DO FORM WILL BE SLOW MOVING AND COULD
PRODUCE LOCALLY HEAVY RAIN. THIS PATTERN SHOULD RELAX SOME ON
FRIDAY AS THE RIDGE STRENGTHENS OVER THE REGION. HAVE GONE LOWER
WITH THE POPS AS A RESULT. FOR TEMPERATURES OVER THIS PERIOD...THE
BIG QUESTION MARK IS THE CLOUDS AND WHERE THEY FORM. THE 850
TEMPERATURES WOULD SUPPORT MUCH WARMER READINGS WITH TEMPERATURES IN
THE UPPER 80S TO AROUND 90...BUT IF DEPENDING ON WHERE THE CLOUDS
FORM READINGS COULD BE HELD DOWN. AT THIS POINT...HAVE GONE MORE
INLINE WITH THE HIGHEST MOS NUMBERS GIVEN THINKING THE CHANCES TO BE
WARM ARE GREATER THAN BEING COOL.
IN DAYS 4 THRU 7 RANGE...WENT ALONG WITH THE HPC SOLUTIONS WHICH
KEEPS THE COLD FRONT TO THE NORTH AND KEEPS THE SUMMER TIME PATTERN
IN PLACE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE
ONE KEY TO WATCH HOWEVER IS WHAT IF ANYTHING DEVELOPS IN THE WESTERN
CARIBBEAN. THE GFS HAS SHOWN FOR AT LEAST 3 RUNS A SYSTEM
DEVELOPING AND PULLING INTO THE LOWER MS VALLEY ON SATURDAY AND THEN
NORTHWARD INTO THE OHIO VALLEY LATE SUNDAY INTO MONDAY. THIS COULD
LEAD TO MORE PRECIPITATION THAN CURRENTLY DEPICTED WITH THE MORE
SCATTERED AFTERNOON SHOWERS. TEMPERATURES MAY ALSO BE A FEW DEGREES
HIGHER AS WELL WITH THE RIDGING IN PLACE AS THERE SHOULD NOT BE MUCH
DAY TO DAY VARIATION.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SHORT TERM...AAR
LONG TERM...ESS
Hazardous weather outlook, Jun 8, 4:11 AM EST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
511 AM EDT WED JUN 8 2005
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-090900-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
511 AM EDT WED JUN 8 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
TRM
In the hours before
Special weather statement, Jun 8, 2:54 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
354 PM EDT WED JUN 8 2005
OHZ087-082200-
LAWRENCE-
354 PM EDT WED JUN 8 2005
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORM ACTIVITY OVER LAWRENCE COUNTY OHIO. THESE STORMS ARE
PRODUCING LOCALLY HEAVY RAINFALL IN ACROSS THE COUNTY. SMALL
STREAMS WILL RISE QUICKLY REACHING NEAR BANKFULL IN SOME PLACES.
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS CAN BE EXPECTED DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
WATERLOO...VERNON...SCOTTOWN...PEDRO AND AID.
DO NOT DRIVE THROUGH AREAS WHERE WATER IS FLOWING OVER ROADWAYS.
THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE STORMS
FOR INTENSIFICATION.
01
Special weather statement, Jun 8, 4:37 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
537 PM EDT WED JUN 8 2005
WVZ015-026-082245-
BOONE-KANAWHA-
537 PM EDT WED JUN 8 2005
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 9 MILES SOUTHEAST OF MADISON...MOVING NORTH AT
5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
MADISON...BURNWELL...WHARTON...VAN...CHESAPEAKE AND CHARLESTON.
SMALL HAIL AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAINS...WITH RAINFALL RATES OF ONE INCH PER HOUR
WILL BE POSSIBLE...AND WILL LIKELY CAUSE PONDING OF WATER ON
ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS.
16
Thunderstorm Wind, Kanawha
- When
- June 8, 5:10 PM EST
- Where
- Kanawha County, Charleston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.350, -81.633
Several trees were blown down with structural damage on Hamilton Circle, off of Greenbrier Street. Three homes were damaged by the fallen trees. The strongest wind gusts came during a brief downpour associated with a strengthening thunderstorm that was moving toward the northwest . The winds were channeled due to the topography. The airport, 1.5 miles to the north, measured a gust to 54 mph at 1713E.
Thunderstorm Wind, Kanawha
- When
- June 8, 6:15 PM EST
- Where
- Kanawha County, Sissonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.533, -81.633
Power lines were pulled down by fallen trees.
Thunderstorm Wind, Gilmer
- When
- June 8, 8:25 PM EST
- Where
- Gilmer County, Glenville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.933, -80.833
Trees were knocked down in scattered locations around the community.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Kansas, June 8 to 9, 2005$1.6 million · 1.75 in hail · 52 events
- Hail and Damaging Winds in Iowa, June 8, 2005$387,000 · 1 in hail · 35 events
- Damaging Winds and Heavy Rain in Iowa, June 8, 20051 injured · $415,000 · 70 kt wind · 14 events
- Tornado and Flash Flooding in Kansas, June 8, 2005$126,000 · F0 · 31 events
- Hail and Damaging Winds in Illinois, June 8, 2005$103,000 · 57 kt wind · 14 events
- Hail and Damaging Winds in Michigan, June 8, 2005$90,000 · 1 in hail · 7 events
- Tornado and Hail in Illinois, June 8 to 9, 20053 injured · F0 · 23 events
- Damaging Winds in Vermont, June 8, 2005$70,000 · 60 kt wind · 2 events
- Damaging Winds in Ohio, June 8, 2005$58,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Missouri, June 8, 2005$3,000 · 1.25 in hail · 38 events
- Flash Flood and Damaging Wind in Georgia, June 8, 2005$50,000 · 50 kt wind · 2 events
- Tornadoes and Hail in North Dakota, June 8, 2005F1 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455978, 5455979, 5455980.